Help my decide if I should stop Tamoxifen.

(9 Posts)
peaceanddove Wed 15-Jul-20 17:57:08

Have been on Tamoxifen for 4 months with no side effects, until now. I have suddenly felt horribly flat and hopeless for the last 10 days. Like all my happiness and hope have been switched off. I'm suspicious that Tamoxifen is to blame because it's suppressing my oestrogen. The only other times I have felt like this was when I tried the Pill and when I had PND. So I know I am sensitive to hormones.

My oncologist won't advise me either way, but has admitted that "the benefits from taking Tamoxifen, for you, are very small" because of my type and stage of BC. I used the NHS Predict tool and it tells me that I only have an increased risk of reoccurance of 0.6% if I stop taking it. That's miniscule.

Did anyone else feel this flat and low on Tamoxifen? If you stopped, did you feel better afterwards? Please help me decide x

OP’s posts: |
peaceanddove Wed 15-Jul-20 19:16:37

Wanted to also mention that I have also gained 8lbs since starting it, and have just had my first dose of cystitis in years which is apparently very common if on Tamoxifen. I just don't think it's worth it.

I know specialists like to bandy about how Tamoxifen reduces your risk of a reoccurance by 30% or 40%. But what does that mean in absolute terms? I think it's actually only the difference between, say, 5% risk without Tamoxifen Vs. 3.5% with Tamoxifen (just rough figures).

So actually, the absolute benefit is tiny overall hmm

OP’s posts: |
libertyforall Wed 15-Jul-20 19:32:17

Hi, as someone who was advised to take Tamoxifen following surgery and radiotherapy I can honestly say it destroyed my daily life. I tried various brands but felt depressed, lost the ability to converse, brain fog, uncontrollable sweats, brief periods of time that were lost, couldn't even smile...was not a good time. I talked to my oncologist who agreed to halving my dose, tried again to get on with it but really couldn't concentrate on anything, even driving was a problem. I decided to stop taking it and my oncologist agreed with me. If you have a chance get on the Macmillan website where you can speak to many women who've had the same experience as you.

It's awful when we are made to feel guilty for not taking something that could minutely potentially prolong our lives but only you know how they affect your day to day existence. It's a personal decision and no one but you can make it.

I know it's hard when you've been whammed with everything cancer throws at you: one minute they tell you you've got cancer then after treatment they're almost shouting at you to say 'Why are so sad, you're cancer free now, be happy'. I was still struggling to accept I even had cancer as it was such a whirlwind time and they wanted me to move on, with no breath to accept all the loss it brings.

Hope you find some peace, thoughts are with you

peaceanddove Wed 15-Jul-20 19:52:03

That's a really helpful post, thank you so much. Like you, I'm still struggling to process the fact I even had BC because it all happened so fast. No symptoms, just picked up on a routine mammogram. From diagnosis to surgery was less than 3 weeks! And, because my BC was less than 2mm and my boobs quite big, I was actually given a therapeutic reduction and lift. Under any other circumstances I would have been thrilled. It was all totally surreal, like it happened to someone else. My first memory after coming round from the anaesthetic was a nurse smiling and saying 'That's it. All gone.' I never felt I even had it in the first place. So confusing.

Thank you so much for sharing your experience with me. I was prone to these very bleak episodes before BC thanks to my having PMDD, but only happened once or twice a year. Very worried that my now lack of oestrogen might mean this low is going to be permanent sad

If I still have it this time next week, then I can be 99% sure it's the Tamoxifen, as my PMDD episodes never lasted more than 2 weeks.

OP’s posts: |
weehoo Fri 17-Jul-20 19:37:26

I've been on Tamoxifen for two years and no tangible side effects apart from weight gain (it is at the very least an indirect cause as was never this big at any point in my life!)

I have heard that brand can make a very big difference, but you also make a good point about the stats. I work with data but ironically shied away from it in relation to my treatment. My treatment plan was chemo, mastectomy and tamoxifen but I've never explored the thresholds that determined those treatments, nor questioned the benefit, and I suspect they aren't always what you would perceive them to be.

Sorry that isn't very helpful! One thing that bothers me is that although Tamoxifen doesn't give me any major symptoms, I do wonder if the subsequent weight gain outweighs any benefits when it comes to risk of recurrence?

Duchessofealing Fri 17-Jul-20 19:52:45

OP, having been there I really think talk this through with your oncologist and nurse. I had no side effects from tamoxifen so can’t comment, but I did nearly stop chemo as it was rotting my veins. I didn’t stop, and I’m now 11 years clear and I am so grateful to my oncologist for bullying me in to continuing. It doesn’t matter what we all say - maybe think of this as having that extra look before you cross the road? Wishing you all the best whatever you decide - it will be right for you flowers

user1493494961 Fri 17-Jul-20 20:07:57

My Mum was on Tamoxifen for 10 years, she didn't report any significant side effects and didn't noticeably gain weight.

Advertisement

peaceanddove Sat 18-Jul-20 09:13:04

weehoo I have been wondering about the risks of weight gain too. I'm sure I have read that overall, Tamoxifen only provides as much protection from reoccurance as being a healthy weight, physically fit and eating a very healthy diet.

I have emailed my oncologist and have asked him to let me have my absolute risk, as opposed to my relative risk. And if it's just going to be a difference of 1% then it seems ludicrous to take it. Especially when you factor in that Tamoxifen increases your risks of heart disease, stroke and uterine cancer!

OP’s posts: |
peaceanddove Sat 18-Jul-20 10:02:46

Duchessofealing

OP, having been there I really think talk this through with your oncologist and nurse. I had no side effects from tamoxifen so can’t comment, but I did nearly stop chemo as it was rotting my veins. I didn’t stop, and I’m now 11 years clear and I am so grateful to my oncologist for bullying me in to continuing. It doesn’t matter what we all say - maybe think of this as having that extra look before you cross the road? Wishing you all the best whatever you decide - it will be right for you flowers

Well at least my horrible low mood has disappeared, so that's one thing I can't blame on Tamoxifen, just my usual hormonal crash that happens every now and again.

I have emailed my oncologist and asked him to elaborate on what he means by Tamoxifen being of "only of very small benefit".

When I asked him about potentially using local oestrogen cream for my vajazzle he was against it and said he would prefer I just stopped Tamoxifen! Now, I know that there's a vanishingly tiny risk of using localised estrogen, and most consultants happily prescribe it to breast cancer survivors (except for mine).

So, presumably my benefits from taking Tamoxifen must be virtually insignificant?

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in